Florida, 2022

Damaging Winds in Florida, April 7, 2022

April 7, 2022 · NWS MLB · 5 events in 3 counties and zones

A broken line of strong to severe thunderstorms moved across east-central Florida. Several storms became severe and produced significant wind and tree damage in Orange and Seminole Counties, and a severe wind gust at the Cape in Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A broken line of strong to severe thunderstorms moved across east-central Florida. Several storms became severe and produced significant wind and tree damage in Orange and Seminole Counties, and a severe wind gust at the Cape in Brevard County. Another storm became severe in Saint Lucie County where it produced an 82 mph wind gust in Fort Pierce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 7, 9:43 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 7, 9:43 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1043 AM EDT Thu Apr 7 2022

.DISCUSSION...

...Threat For Strong to Severe Storms Today...
...Near Record Temps Expected Across the South This Afternoon...

Surface cold front has reached the eastern FL panhandle at sunrise.
Pre-frontal trough and attendant strong-severe convection is
currently pushing across northern FL where higher helicities are
noted. Storms have harnessed this shear prompting NWS JAX to issue a
few tornado warnings. The helicity should gradually decrease by
early afternoon as the atmosphere becomes well mixed with deep,
unidirectional SW flow. Until then, we will be watching for spin-ups
in the next cluster of storms that will affect north Lake/Volusia
through Noon.

Additional storms will move onshore WC FL off the Gulf and spread
east across Orlando metro, Osceola, Brevard during the afternoon. A
few strong storms could develop from near Lake Okeechobee across the
Treasure Coast toward sunset into early evening. Primary storm
threats here remain strong straight line wind gusts up to 60 mph,
with temps aloft supportive of hail 1-1.25 inch in diameter and
frequent lightning/torrential downpours. While a unidirectional wind
profile is not overly conducive for rotating storms, one can never
rule out brief spinups in Florida.

Max temps may still reach the mid 80s across the north as there
should be some breaks in the clouds once these initial clusters
clear Lake/Volusia counties. Importantly, there may be redevelopment
of a thin band of showers and storms along the front itself this
afternoon as it pushes into our northern counties. The threat for
strong/severe storms should be focused on the activity ahead of the
front. Did not make changes to forecast max temps across the south
reaching the lower 90s and approaching record highs for MLB/VRB/FPR.

Strong, gusty SW gradient winds already mixing down to the sfc
producing windy conditions, 20-25 mph with gusts near 30 mph. Such
strong offshore flow will prevent the east coast sea breeze from
developing which will produce the hot temperatures along the
Space/Treasure coasts.

&&

.AVIATION...low MVFR to IFR CIGs BKN008-015 in stratus will lift
and become VFR by 16Z. Latest radar trends indicate SHRA/TSRA may
reach LEE-DAB VCNTY by 16Z, so some AMDs may be needed for the
northern aerodromes to move up TEMPOs before the next routine
package. Remaining timing of TEMPO TS groups for the north/central
terminals looks in line with the 12Z HRRR, so no changes needed for
now. Winds from 210-240 at 16-20KT G30KT outside of storms. May need
to add convective wind gusts 35-45KT at a couple/few terminals as
higher gusts likely in any storm cells/bands.

&&

.MARINE...
No significant changes to current coastal waters forecast.

Today-tonight...SW winds 15-20KT with highest sustained speeds and
peak seas (4-5ft) well offshore. A Cautionary Statement is now in
effect for all the local waters. Additionally, mariners should
remain aware to the likelihood of strong to severe storms moving
rapidly offshore from late morning through this afternoon. Speeds
remain 15-20kt tonight as winds shift to W-NW behind cold FROPA.

&&

CLIMATE...Record high temperatures for today, April 7th. Records
will be approached or set at Melbourne, Vero Beach and Fort Pierce.

DAB  90 (1956)
LEE  89 (2014)
SFB  91 (2014)
MCO  92 (1908)
MLB  91 (2018)
VRB  90 (2018)
FPR  92 (2014)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  57  75  52 /  80  20   0   0
MCO  88  62  77  56 /  70  20   0   0
MLB  90  60  77  54 /  50  30   0   0
VRB  92  62  79  53 /  30  30  10   0
LEE  83  57  73  54 /  80  10   0   0
SFB  86  58  75  54 /  80  20   0   0
ORL  88  62  77  56 /  70  20   0   0
FPR  92  62  79  53 /  30  30  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Leahy/Smith
Hazardous weather outlook, Apr 7, 8:40 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
940 AM EDT Thu Apr 7 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
940 AM EDT Thu Apr 7 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
An approaching cold front currently over the eastern Florida
panhandle will move into central Florida toward sunset, and cross
the area by tonight. Ahead of the front, showers and lightning
storms are ongoing across north Florida which will push east-
southeast into east central Florida late this morning and continue
through this afternoon into this evening.

The highest coverage of storms will be north of Lake Kissimmee and
Melbourne from late this morning through sunset. Conditions across
this area are also the most favorable for strong to severe storms to
develop. Damaging wind gusts up to 60 mph, hail up to half dollar
size, frequent lightning and heavy downpours up to 3 inches may
occur in the most intense storms. A brief tornado could also occur.

Farther south, across Okeechobee and Treasure coast counties,
slightly less storm coverage is expected, with scattered showers and
storms occurring from late afternoon into early evening. A few
strong to severe storms are possible in this area as well.

Storm motion will be rapidly toward the east at 30 to 35 mph late
this morning, increasing to 40 to 45 mph in the afternoon. Make
sure you move indoors to safety at the first sign of threatening
skies, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will also be easily capable of producing winds in excess of
35 knots on area lakes, the Intracoastal Waterway and adjacent
Atlantic waters. An isolated waterspout or two is also possible.

.HIGH WIND IMPACT...
Outside of any storms, strong southwest winds of 15 to 25 mph
gusting to around 30 mph, will blow any lightweight, unsecured
objects around. Drivers of high profile vehicles should be alert to
the gusty winds, especially in open areas, overpasses and causeways.

.WIND AND SEA IMPACT...
Gusty southwest winds of 15 to 20 knots over the Atlantic waters
will shift to west and northwest behind a cold front tonight.
Offshore seas will build to as high as 4 to 5 feet. Operators of
small craft should exercise caution. especially if heading
offshore beyond 20 nautical miles.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Gusty offshore winds will keep poor boating conditions in place
through Sunday, mainly offshore beyond 20 miles. The combination
of gusty winds and low relative humidity values will pose an
increasing fire weather danger through this weekend, especially
on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather throughout today and self
activate if any watches or warnings are issued for their area.

Kelly/Cristaldi

In the hours before

Special weather statement, Apr 7, 9:21 AM EST, 2 hours before
Special Weather Statement
National Weather Service Melbourne FL
1021 AM EDT Thu Apr 7 2022

FLZ041-044-071445-
Northern Lake County FL-Inland Volusia FL-
1021 AM EDT Thu Apr 7 2022

...Strong thunderstorms will impact portions of northern Lake and
northwestern Volusia Counties through 1045 AM EDT...

At 1020 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salt Springs to 6 miles east of Moss Bluff
to Lady Lake. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lady Lake, Pierson, The Villages, Barberville and Paisley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2896 8166 2905 8166 2906 8164 2928 8164
      2932 8168 2938 8145 2940 8142 2926 8142
      2926 8136 2910 8136 2892 8150 2891 8195
      2896 8195
TIME...MOT...LOC 1420Z 262DEG 31KT 2928 8176 2905 8178 2893 8191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 7, 9:44 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1044 AM EDT Thu Apr 7 2022

FLZ041-044-071515-
Northern Lake County FL-Inland Volusia FL-
1044 AM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of northeastern Lake
and central Volusia Counties through 1115 AM EDT...

At 1044 AM EDT, Doppler radar was tracking a strong thunderstorm over
Paisley, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2893 8113 2892 8162 2923 8163 2926 8142
      2926 8118
TIME...MOT...LOC 1444Z 263DEG 41KT 2900 8155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 7, 10:10 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1110 AM EDT Thu Apr 7 2022

FLZ041-141-071545-
Coastal Volusia FL-Inland Volusia FL-
1110 AM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of central Volusia
County through 1145 AM EDT...

At 1110 AM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2943 8107 2910 8090 2897 8081 2894 8080
      2892 8135 2895 8136 2916 8132 2925 8121
      2926 8121 2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 1510Z 261DEG 41KT 2903 8124

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Apr 7, 10:19 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1119 AM EDT THU APR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.17N  81.07W
04/07/2022  M53 MPH          VOLUSIA            FL   ASOS

&&

EVENT NUMBER MLB2200128

JS
Special weather statement, Apr 7, 10:43 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1143 AM EDT Thu Apr 7 2022

FLZ041-141-071615-
Coastal Volusia FL-Inland Volusia FL-
1143 AM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of east central Volusia
County through 1215 PM EDT...

At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Bethune Beach and Ponce
Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2909 8090 2895 8079 2895 8087 2893 8112
      2905 8104 2914 8092
TIME...MOT...LOC 1542Z 267DEG 24KT 2900 8101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 7, 10:47 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1147 AM EDT Thu Apr 7 2022

FLZ045-053-144-071630-
Osceola FL-Orange FL-Southern Lake County FL-
1147 AM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of southwestern Lake,
western Orange and northwestern Osceola Counties through 1230 PM
EDT...

At 1146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mascotte, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2865 8196 2875 8149 2814 8146 2814 8150
      2815 8152 2820 8152 2826 8156 2826 8166
      2835 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1546Z 264DEG 37KT 2852 8196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leahy

The radar

The Melbourne radar (KMLB), 101 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
April 7, 11:21 AM EST
Where
Orange County, 1.38 mi N of Ocoee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.590, -81.530

A trained spotter reported numerous large branches downed by severe wind gusts on Lauren Beth Avenue and Nicole Avenue in Ocoee.

Thunderstorm Wind, Orange

When
April 7, 11:35 AM EST
Where
Orange County, 0.69 mi S of Edgewood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.490, -81.370

Local broadcast media relayed reports of large trees and large branches downed near Gatlin Avenue and Orange Avenue in Orlando.

Thunderstorm Wind, Seminole

When
April 7, 11:37 AM EST
Where
Seminole County, 0.69 mi S of Altamonte Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.660, -81.350

Broadcast media relayed reports of a metal roof being lifted off and over a home on Gladwin Avenue in Fern Park. Also, local broadcast media relayed report of a large tree that fell onto power lines in a neighborhood in Maitland, and large tree branches downed near the intersection of Westchester Drive and Mount Vernon Parkway in Altamonte Springs.

Thunderstorm Wind, Brevard

When
April 7, 12:40 PM EST
Where
Brevard County, 4.53 mi SSE of Titusville Beach
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.570, -80.590

US Space Force wind tower 1102 measured a peak wind gust of 60 mph.

Thunderstorm Wind, Brevard

When
April 7, 12:47 PM EST
Where
Brevard County, 27.26 mi SSE of Micco
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
27.500, -80.380

The ASOS at the Treasure Coast Airport in Fort Pierce, KFPR, measured a peak wind gust of 82 mph from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006848, 1006849, 1006850, 1006846, 1006847.